Discussions that mention ultram

Addiction & Recovery board


Hi Mustang,
Welcome to the pain board. First of all, liking a med because it is working well for you is not abusing it, I have been on tramadol for 12 years, and take 6-8 pills a day, and have not had any bad side effects from it. If your prescription says to take 1-2 pills every 4 hours as needed, you arent abusing your meds.

The reason it also works for depression is that it has something in it similar to prozac, If you do need to go off the ultram (tramadol) it might help to simply have your doctor raise your dose on your prozac.

If you do feel strongly that this is in fact an addiction, it is important to let your doctor know, believe me, they would rather hear it from you than find out another way, and he can help you make decisions on how you want to proceed. There is also an addiction board on this site, that may help you as well.

Good luck and please let us know how you are doing, whatever you decide.
Your Friend, Fabby :wave:
You may find many people over at the addiction board going through what you are,but welcome!!!! My belief is tramadol[ultram] lortab vicodin are good pain meds,but for short term use[6-12 wks] if you need to be on pain meds. longer,than you have chronic pain,which should be treated accordingly,maybe long acting meds,along with theropy etc. Even though tramadol is NOT a controlled substance,many people believe you can't become dependant,or worse,addicted.Myself,I think they should re-evulate this pain med. If you are concerned,you should talk with your doc. the best thing is having an honest relationship with your doc. Nip it at the bud,before it grows into a tree!
I wanted to post quickly to you and let you know you need to talk with your Ultram prescriber right away. Ultram increases the amount of serotonin in the brain and it also has serotonin reuptake inhibiting properties very similar to Prozac and other selective serotonin reuptake inhibitors.

ULTRAM AND SSRI'S (Prozac, Lexapro, Paxil, etc) have a HUGE CONTRAINDICATION and can cause a reaction called Serotonin Syndrome which is basically a drug induced manic episode. Although it is a very rare drug interaction, this happened to me and it landed me 'manic' for lack of a better word for a very long time even after stopping the drug with NO history of bipolar disorder (nor any recurrence since this drug interaction).

Ultram is a great medication and has a wonderful capacity to help with pain (I was prescribed it because of intolerance to Vicodin after a surgery), however, many doctors do not realize how significant a reaction can be if and when it occurs.

Hopefully your situation is not at all related to this, however, please be aware of it and please discuss it with your physician.
Like Fabby, I've been taking Tramadol for at least five years or more for my fibromyalgia aches and pains. I take two 5mg, three times a day and it has been a miracle drug for me. I have gone periods where I ran out of ultram or didn't feel as achy where I didn't take ultram and never had a problem. At first, I felt a little dizzy and lightheaded but that went away. My doctor checks my liver enzymes every three months and they have been fine. I've never heard about the kidney thing. I took vicodin (a lot of vidodin) for a long time---four years for a bad back. I had fusion surgery (three years ago) and it worked! I had to quit vicodin cold turkey. My neurologist just didn't refill the prescription and put me on an anti-inflammatory instead. I went through WD terrible. If I had know what I know now, it would never had happened. I know what WD feels like. It was the hardest physical thing I ever went through and never want to do it again. I agree with everyone else. It is vitally important that you are honest with your doctor...and he should be with you. My doctor would show me documentation that tramadol affects the kidneys if I questioned him. Good luck, and God bless. Kate
I have been taking the Ultram er 24 hour but want to slowly get off it. Do i start by taking it every other day and keep increasing the hours that i dont take it? Ive been taking it on and off for about a year, and the only thing ive experienced in withdrawal is insomnia and at the same time a restless leg syndrome. But during the day it didnt seem to bother me that i wasnt on anything so maybe im lucky. Ive read other stories where people get off it themselves. ANy ideas?
I have been taking Tramadol for pain for over 5 years, with no problems, there have been times, like once when I went on vacation and forgot my meds, when I didn't have them and have had no adverse effects except for the usual back pain, which I take them for.

My Dr originally had me on ULTRACET, which is Tramadol and acetaminophen, but switched me to tramadol/ultram because I was concerned about the amount of Tylenol I took daily.
As far as I know Tramadol has no Tylenol in it